Pediatric Nephrology

, Volume 21, Issue 4, pp 577–579 | Cite as

Fanconi’s syndrome, interstitial fibrosis and renal failure by aristolochic acid in Chinese herbs

  • Yin-Tai Hong
  • Lin-Shien Fu
  • Lin-Huei Chung
  • Shien-Chung Hung
  • Yi-Ting Huang
  • Chin-Shiang Chi
Brief Report

Abstract

Aristolochic acid-associated nephropathy (AAN) has been identified as a separate entity of progressive tubulo-interstitial nephropathy. Its characteristic pathological findings, including hypocellular interstitial fibrosis, intimal thickening of interlobular and afferent arterioles with glomeruli sparing or mild sclerosis, have been identified. Many cases of AAN in adults have been reported in Taiwan as well as throughout the world, but it has seldom been described in children. We report on a 10-year-old boy who presented with severe anemia, Fanconi’s syndrome, and progressive renal failure. Renal biopsy revealed typical findings of AAN. Aristolochic acids I and II were identified from a Chinese herb mixture ingested by the boy. AAN was diagnosed after other etiologies had been excluded. The case demonstrates the hazards of Chinese herbs with regard to children’s health in Taiwan and suggests that more attention should be paid to this issue.

Keywords

Aristolochic acid-associated nephropathy Aristolochic acid Fanconi’s syndrome Interstitial nephropathy 

Notes

Acknowledgments

We are grateful to Dr. Chung-Shi Yang and Ms Pi-Ju Tsai, of the Department of Education and Research of Taichung Veterans’ General Hospital, for performing the analysis of the herbal mixture.

References

  1. 1.
    Vanherweghem JL, Depierreux M, Tielemans C, Abramowicz D, Dratwa M, Jadoul M, Richard C, Vandervelde D, Verbeelen D, Vanhaelen-Fastre R, Vanhaelen M, Dratwa M, Richard C, Vandervelde D, Verbeelen D, Jadoul M (1993) Rapidly progressive interstitial renal fibrosis in young women: association with slimming regimen including Chinese herbs. Lancet 341:387–391CrossRefPubMedGoogle Scholar
  2. 2.
    Isnard Bagnis C, Deray G, Baumelou A, Le Quintrec M, Vanherweghem JL (2004) Herbs and the kidney. Am J Kidney Dis 44:1–11CrossRefPubMedGoogle Scholar
  3. 3.
    Statistics of the Department of Physical Education of the Ministry of Education in the Republic of China (1997)Google Scholar
  4. 4.
    Vanhaelen M, Vanhaelen-Fastre R, But P, Vanherweghem JL (1994) Identification of aristolochic acid in Chinese herbs. Lancet 343:174CrossRefPubMedGoogle Scholar
  5. 5.
    Lee S, Lee T, Lee B, Choi H, Yang M, Ihm CG, Kim M (2004) Fanconi’s syndrome and subsequent progressive renal failure caused by a Chinese herb containing aristolochic acid. Nephrology 9:126–129CrossRefPubMedGoogle Scholar
  6. 6.
    Cosyns JP (2003) Aristolochic acid and “Chinese herbs nephropathy”: a review of the evidence to date. Drug Saf 26:33–48CrossRefPubMedGoogle Scholar
  7. 7.
    Depierreux M, Van Damme B, Vanden Houte K, Vanherweghem JL (1994) Pathologic aspects of a newly described nephropathy related to the prolonged use of Chinese herbs. Am J Kidney Dis 24:172–180PubMedGoogle Scholar
  8. 8.
    Nortier JL, Martinez MC, Schmeiser HH, Arlt VM, Bieler CA, Petein M, Depierreux MF, De Pauw L, Abramowicz D, Vereerstraeten P, Vanherweghem JL (2000) Urothelial carcinoma associated with the use of a Chinese herb (Aristolochia fangchi). N Engl J Med 342:1686–1692CrossRefPubMedGoogle Scholar
  9. 9.
    Nortier JL, Deschodt-Lanckman MM, Simon S, Thielemans NO, de Prez EG, Depierreux MF, Tielemans CL, Richard C, Lauwerys RR, Bernard AM, Vanherweghem JL (1997) Proximal tubular injury in Chinese herbs nephropathy: monitoring by neutral endopeptidase enzymuria. Kidney Int 51:288–293PubMedCrossRefGoogle Scholar
  10. 10.
    Lebeau C, Arlt VM, Schmeiser HH, Boom A, Verroust PJ, Devuyst O, Beauwens R (2001) Aristolochic acid impedes endocytosis and induces DNA adducts in proximal tubule cells. Kidney Int 60:1332–1342CrossRefPubMedGoogle Scholar
  11. 11.
    Li X, Wang H (2004) Aristolochic acid nephropathy: what we know and what we have to do. Nephrology 9:109–111CrossRefPubMedGoogle Scholar
  12. 12.
    Tanaka A, Nishida R, Yokoi H, Kuwahara T (2000) The characteristic pattern of aminoaciduria in patients with aristolochic acid-induced Fanconi syndrome: could iminoaciduria be the hallmark of this syndrome? Clin Nephrol 54:198–202PubMedGoogle Scholar
  13. 13.
    Krumme B, Endmeir R, Vanhaelen M, Walb D (2001) Reversible Fanconi syndrome after ingestion of a Chinese herbal “remedy” containing aristolochic acid. Nephrol Dial Transplant 16:400–402CrossRefPubMedGoogle Scholar
  14. 14.
    van Ypersele de Strihou C, Vanherweghem JL (1995) The tragic paradigm of Chinese herbs nephropathy. Nephrol Dial Transplant 10:157–160PubMedGoogle Scholar
  15. 15.
    Yang CS, Lin CH, Chang SH, Hsu HC (2000) Rapidly progressive fibrosing interstitial nephritis associated with Chinese herbal drugs. Am J Kidney Dis 35:313–318PubMedGoogle Scholar

Copyright information

© IPNA 2006

Authors and Affiliations

  • Yin-Tai Hong
    • 1
  • Lin-Shien Fu
    • 1
  • Lin-Huei Chung
    • 1
  • Shien-Chung Hung
    • 1
  • Yi-Ting Huang
    • 2
  • Chin-Shiang Chi
    • 1
  1. 1.Division of Immunology and Nephrology, Department of PediatricsTaichung Veterans’ General HospitalTaichungTaiwan
  2. 2.Division of PediatricsChi Mei HospitalLiouyingTaiwan

Personalised recommendations